Florida, 2005Tornado in Florida, December 24, 2005
December 24, 2005 · NWS TAE · 1 event in 1 county or zone
1 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $650,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Dec 24, 9:05 PM EST, 2 hours 40 minutes earlier.
Area forecast discussion, Dec 24, 9:05 PM EST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE TALLAHASSEE FL
905 PM EST SAT DEC 24 2005
...SLIGHT RISK OF SEVERE WEATHER CONTINUES TONIGHT ACROSS THE
FORECAST AREA...
.SYNOPSIS...PARTLY CLOUDY TO CLOUDY ACROSS LOCAL AREA THIS EVENING
WITH CIGS GENERALLY 2-3K WITH ISOLD CIGS AOB 1K..THESE CLOUDS ARE
SPREADING E/NE. RADAR SHOWS A LARGE BAND OF RAIN AND SCATTERED
EMBEDDED THUNDERSTORMS ACROSS THE PANHANDLE WATERS N/NE THROUGH THE
WESTERNMOST PANHANDLE COUNTIES TO BEYOND SE ALA. HOURLY RAINFALL
RATES FROM ABOUT 1/4 INCH ALONG COAST TO .01 WELL INLAND. TEMPS
RANGING FROM UPPER 50S TO LOW 60S...DEW POINTS FROM MID 40S GA TO
ROUND 60 PANHANDLE COAST. 24 HR TEMP/DEW POINT COMPARISON INDICATES
THAT LOCAL AIRMASS 12-19 DEGREES WARMER AND 15-23 DEGREES WETTER
THAN SAME TIME YESTERDAY WITH GREATEST DIFFERENCE AS EXPECTED WRN
THIRD CWA CLOSEST TO APPROACHING MOISTURE.
SPC CONTINUES TO PLACE ALL OF CWA IN SLIGHT RISK. SATELLITE SHOWS
DEEP UPR TROUGH ACROSS ECNTRL CONUS AND STRONG UPPER LOW DROOPING S
AND SPINNING OVER LWR MISSISSIPPI VALLEY. STRONG 100 PLUS JET AT
BACK SIDE BASE OF TROUGH HELPING TO SHUNT LOW EWD. SHORTWAVE TROUGH
TO LIFT NEWD TOWARDS APPALACHIANS LATER TONIGHT. MSAS ANALYSIS
INDICATES SURFACE LOW CENTERED WESTERN TENNESSEE AND PROGGED TO MOVE
EWD. ASSOCD COLD FRONT EXTENDING SSW THRU ALA/MISS LINE THRU LOW
VCNTY OF BILOXI AND FURTHER S INTO GULF OF MEX. ASSOCD LIFTING WARM
FRONT EXTENDS FROM LOW SSE TO VCNTY SE ALA THRU VCNTY MADISON THEN
NE TO GA/NE FLA BORDER. BOTH FRONTS CLEARLY MARKED ON MSAS DEW POINT
IMAGERY BY SIGNIFICANT MOISTURE/DEW POINT CONTRASTS. I.E. 60 DEW
POINT ALONG THE BIG BEND COAST...MID 50S ALONG WARM FRONT AND MID
40S JUST TO THE N OF WARM FRONT AND MID 50S JUST AHEAD AND MID 30S
JUST BEHIND COLD FRONT.
EVENING SATELLITE/RADAR INDICATED STRONG TO OCNLLY SEVERE TSTMS
ALONG AND JUST AHEAD OF COLD FRONT JUST INCHING INTO WRN PANHANDLE
ATTM. A SECONDARY SQUALL LINE DEVELOPED IN THE LAST HOUR FROM CNTRL
ALA SSW TO WELL INTO MOBILE BAY. SEVERAL WARNINGS ISSUED LATE
AFTN/EARLY EVENING IN WRN ALA FOR DIME SIZE HAIL...NOT SURPRISING AS
AREA SOUNDINGS SHOW FREEZING LEVEL AROUND 9K AND WET BULB ZERO EVEN
LOWER. SEVERAL SMWS ISSUED FOR SECONDARY LINE VCNTY OF MOBILE BAY.
ALSO WEAKENING OUTFLOW BOUNDARY FROM MORNING MCS IN NE GULF SEEN
DRIFTING NEWD TOWARDS APALACHICOLA. WITH ABOVE STRONG JET BARRELING
EWD...DYNAMICS STILL FAVOR ISOLD TSTMS IN INCREASING WARM SECTOR
WITH NEAR SURFACE CAPES OF 3-800 J/KG AND STRONG LOW LEVEL 40-50 KT
JET AFTER MIDNIGHT. HOWEVER INSTABILITY REMAINS WEAK AND WITH LOSS
OF DIURNAL HEATING AND LOW CLOUDS SPREADING EWD...WEAKENING
INSTABILITY FURTHER. THIS MAKES SENSE AS UPPER AND LOWER LOW PRES
SYSTEMS BECOMING DECOUPLED. THIS ALSO EVIDENT ON RADAR WHICH SHOWS
PREVIOUSLY MENTIONED AREAS OF PRECIP LOSING PUNCH LAST HOUR. ITS
ALSO REFLECTED IN DECREASING INSTABILITY IN 00Z TAE AND BMX
SOUNDINGS WHICH BOTH SHOW GOOD SPEED AND DIRECTIONAL SHEAR BUT BIG
DIFFERENCE FROM 12Z SOUNDINGS IS LACK OF DRY AIR ABOVE LOWER LEVELS
WHICH WOULD FAVOR STRONG DOWN DRAFTS AND WIND DAMAGE.
STILL...KINEMATICS/UVV REMAIN IMPRESSIVE SO WILL CONTINUE TO MONITOR
MAINLY COASTAL COUNTIES AND ESPECIALLY COASTAL WATERS BEYOND 30NM
WHERE HIGHER DEW POINTS...STEEPEST LAPSE RATES...NEGATIVE LIS...
STRONGEST WINDS AND THETA-E RICH AIR ARE WHICH WILL FAVOR SURFACE
BASED CONVECTION ENHANCED BY STRONG ASCENT FROM GOOD PVA AHEAD OF
APPROACHING TROUGH. SHOULD SEVERE STORMS OCCUR...BOWING/LEWP WIND
DAMAGE BEST BET. AS FAR AS PRECIP..SEE NO REASON AT THIS POINT TO
DOWNGRADE CAT POPS. UPDATED ZFP TO REMOVE EVENING WORDING AND TWEAK
WEATHER TYPES. HWO AND MWS ISSUED TO UPDATE CURRENT SITUATION.
CHRISTMAS (SUNDAY)...FRONT SHOULD PASS THROUGH TLH AROUND 08 TO 10Z
AND CLEAR SHORTLY THEREAFTER. EXPECT THAT SOME PRECIP WILL LINGER
PAST 12Z...ESPECIALLY ACROSS THE EASTERN CWA WHERE 30 TO 40 POPS ARE
CONTINUED. WILL KEEP A SLIGHT CHANCE POP IN FOR THE WHOLE DAY
ELSEWHERE AS SOME WRAP AROUND MOISTURE WILL BE PRESENT. LOW CIGS ARE
EXPECTED TO DEVELOP IN THE AFTERNOON. FEEL THAT THESE WILL DIMINISH
HEATING TO THE POINT AFTER 18Z THAT THE MAV GUIDANCE WILL NEED TO BE
UNDERCUT BY ABOUT 3 DEGREES.
&&
.MARINE...EVENING BUOYS SHOWS OFFSHORE WINDS 15-20KTS AND 4-7 FOOT
SEAS..UPSTREAM MOBILE BUOY IMPRESSIVE WITH 25G29KT AND 7 FOOT SEAS
WHICH WILL TRANSLATE EWD OVERNIGHT. UPDATED CWF TO TWEAK OVERNIGHT
WINDS AND SEAS TO REFLECT EXPECTED SITUATION. INHERITED SCA LOOKS
GOOD. COULD SEE SOME GUSTS EXCEEDING GALE FORCE ACROSS THE COASTAL
WATERS WITH SQUALL THAT DEVELOPED IN ALA AND WITH PARENT FRONT.
&&
.FIRE WEATHER...NO CONCERNS THROUGH THE WEEKEND.
&&
.AVIATION...PREFRONTAL SQUALL LINE HAD WEAKENED CONSIDERABLY DURING
EARLY EVENING. STILL THE AREA OF CONVECTION WILL MAINTAIN SOME TSTM
ACTIVITY AS IT PUSHES ACROSS AREA AND ALL TERMINALS SHOULD LOWER TO
MVFR CEILINGS BETWEEN 02 AND 08Z. CEILINGS WILL GRADUALLY LIFT AFTER
COLD FRONT PASSES WITH VFR CONDITIONS FORECAST AFTER 12Z. WINDS
CLOCKING AROUND TO 270-290 DEGREES AFTER COLD FRONT PASSAGE.
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...SMALL CRAFT ADVISORY ALL LEGS.
&&
PUBLIC/MARINE...BLOCK
AVIATION/FIRE WEATHER...GOREE
Hazardous weather outlook, Dec 24, 8:51 PM EST, 2 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
851 PM EST SAT DEC 24 2005
ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-
GMZ750-755-770-775-260200-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-COASTAL WALTON-
HOLMES-WASHINGTON-JACKSON-BAY-CALHOUN-GULF-FRANKLIN-GADSDEN-LEON-
JEFFERSON-MADISON-LIBERTY-WAKULLA-TAYLOR-LAFAYETTE-DIXIE-QUITMAN-
CLAY-RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-
IRWIN-EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT TO 20 NM-
COASTAL WATERS FROM SUWANNEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL EXTENDING FROM 20 TO 60 NM-
WATERS FROM SUWANNEE RIVER TO APALACHICOLA FL EXTENDING FROM
20 TO 60 NM-
751 PM CST SAT DEC 24 2005 /851 PM EST SAT DEC 24 2005/
...SLIGHT RISK OF SEVERE WEATHER CONTINUES TONIGHT ACROSS THE
FORECAST AREA...
THIS OUTLOOK IS FOR SOUTHEAST ALABAMA...NORTHWEST FLORIDA...SOUTH
CENTRAL GEORGIA...SOUTHWEST GEORGIA AND GULF OF MEXICO.
.DAY ONE...TONIGHT...
A PRE-FRONTAL SQUALL LINE WILL MOVE ACROSS THE LOCAL AREA TONIGHT
FOLLOWED BY THE PARENT COLD FRONT OVERNIGHT. THIS WILL GENERATE A
LARGE SWATH OF RAIN AND EMBEDDED THUNDERSTORMS. SOME OF THESE
STORMS PRODUCED DIME SIZE HAIL OVER WESTERN ALABAMA EARLY SATURDAY
EVENING. SEVERAL SEVERE MARINE THUNDERSTORMS LIKELY PRODUCING
WATERSPOUTS WERE ALSO NOTED ALONG MOBILE BAY AND FURTHER EAST
DURING THE LATE EVENING. THE LOSS OF DAYLIGHT AND INCREASING
CLOUD COVER HAS HELPED TO DIMINISH THE NUMBER AND INTENSITY OF
THESE STORMS AS THEY MOVE EAST DURING THE LAST HOUR. HOWEVER...WITH
AN APPROACHING UPPER LEVEL TROUGH...DYNAMICS REMAIN FAVORABLE FOR
AT LEAST AN ISOLATED SEVERE STORM. WIND DAMAGE IS THE MOST LIKELY
SEVERE WEATHER PARAMETER..BUT AN ISOLATED TORNADO...WATERSPOUT OR
SEVERE THUNDERSTORM WITH HAIL CAN NOT BE RULED OUT. SPOTTERS AND
EMERGENCY MANAGERS SHOULD CONTINUE TO MONITOR THE WEATHER.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
AFTER A MOSTLY CLOUDY AND COOL DAY WITH SHOWERS ENDING ON
SUNDAY FROM WEST TO EAST...HIGH PRESSURE WILL BUILD BACK INTO THE
REGION FOR THE EARLY PART OF NEXT WEEK. THE NEXT COLD FRONT WILL
APPROACH THE REGION ON WEDNESDAY OR THURSDAY...WITH THE NEXT
CHANCE FOR SHOWERS OR STORMS AT THAT TIME.
.SPOTTER INFORMATION STATEMENT...
AS SOME OF THESE STORMS MAY STILL APPROACH SEVERE LIMITS...SPOTTER
ACTIVATION MAY BE REQUIRED LATER TONIGHT.
FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN TALLAHASSEE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/TAE.
BLOCK
In the hours before
Special weather statement, Dec 24, 9:32 PM EST, 2 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
932 PM EST SAT DEC 24 2005
FLZ008-012-250330-
BAY-COASTAL WALTON-
932 PM EST SAT DEC 24 2005
...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR BAY AND WALTON
COUNTIES...
AT 929 PM EST(829 PM CST)...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED A STRONG THUNDERSTORM 15 MILES SOUTH OF DESTIN...OR 25
MILES SOUTHWEST OF PANAMA CITY BEACH...MOVING NORTHEAST AT 45 MPH.
THIS THUNDERSTORM WILL RAPIDLY APPROACH THE COAST OF WALTON AND BAY
COUNTIES AND REACH THE COAST SHORTLY AFTER 9PM CST.
SMALL HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.
RESIDENTS ESPECIALLY ALONG THE COAST FROM FT WALTON BEACH TO PANAMA
CITY SHOULD BE PREPARED AND REMAIN IN A SAFE AREA DURING THE PASSAGE
OF THIS STORM.
11-GOREE
Special weather statement, Dec 24, 10:30 PM EST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1030 PM EST SAT DEC 24 2005
ALZ066-067-250430-
DALE-HENRY-
1030 PM EST SAT DEC 24 2005
...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR DALE AND HENRY
COUNTIES...
AT 924 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR OZARK...MOVING EAST AT 40 MPH. THIS STORM
WILL MOVE RAPIDLY EASTWARD FROM DALE COUNTY INTO HENRY COUNTY DURING
THE NEXT HALF HOUR.
THIS STORM WILL BE NEAR...
ABBEVILLE BY 950 PM CST.
PEA SIZE HAIL...AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.
REPORT SIGNIFICANT WEATHER OR DAMAGE TO THE NEAREST LAW ENFORCEMENT
AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR
REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
TALLAHASSEE. OR YOU CAN ALSO CALL THE NATIONAL WEATHER SERVICE IN
TALLAHASSEE DIRECTLY AT 850-942-8833 TO REPORT SEVERE WEATHER.
17-GOULD
Tornado, Bay
- When
- December 24, 11:45 PM EST to 11:50 PM EST
- Where
- Bay County, 1 mi N of (Pfn)panama City Arp
- Rating
- F0
- Path length
- 2.7 mi
- Path width
- 100 yd
- Property damage
- $650,000
- Reported by
- NWS EMPLOYEE(OFF DUTY)
- Coordinates
- 30.233, -85.683
A tornado touched down just north of the Panama City-Bay County International Airport. It traveled northeast through western and northern portions of Lynn Haven. Damage was primarily to trees, with numerous large limbs and other debris along its path. Many pine trees were snapped in half, with several large oak trees uprooted. Several downed trees fell onto homes, producing minor to major damage to roofs, walls and windows. Many shingles and sidings were torn off. Some vehicles were damaged by fallen trees. Wood fences were blown over. Some power lines were toppled. Damage survey was provided by an off-duty NWS employee.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Rain in Washington, December 24 to 26, 2005$110,000 · 2 events
- High Wind in Oregon, December 24 to 25, 200576 kt wind · 11 events
- Dense Fog in Illinois, December 24 to 25, 20057 events
- Dense Fog in Indiana, December 24 to 25, 20056 events
- Dense Fog in Kentucky, December 24 to 25, 20055 events
- Dense Fog in California, December 24 to 25, 20054 events
- High Wind in Oregon, December 24 to 25, 200576 kt wind · 3 events
- High Wind in Washington, December 24 to 25, 200559 kt wind · 2 events
- Hail in Florida, December 24, 20050.75 in hail · 1 event
- Waterspout in South Atlantic Coastal Waters, December 24, 20051 event
- Hail in Alabama, December 24, 20051 in hail · 1 event
- Hail in Alabama, December 24, 20051 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5488998.